Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 7, 2003, 7:42 PM EST for Wells County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 7:42 PM EST (00:42 UTC)
- Expired
- May 7, 2003, 8:30 PM EST
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Wells County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
658 WUUS53 KIWX 080042 SVRIWX INC179-080130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 742 PM EST WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WELLS COUNTY IN INDIANA * UNTIL 830 PM EST * AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MARKLE...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... UNIONDALE OSSIAN BLUFFTON VERA CRUZ SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4070 8508 4073 8534 4091 8534 4092 8508
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:53 PM EST, 49 minutes earlier.
Area forecast discussion, May 7, 6:53 PM EST, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 653 PM EST WED MAY 7 2003 00Z TAF DISCUSSION... THUNDERSTORMS WERE OCCURING AT SBN AT SHOULD NOT LAST TOO LONG AS THEY DID NOT EXTEND TO FAR WESTWARD. WINDS WILL BE NORTHERLY AND CEILINGS SHOULD REMAIN LOW BUT VFR. SCATTERED THUNDERSTORMS WERE APPROACHING FWA AND THESE SCATTERED THUNDERSTORMS EXTENDED WESTWARD TO FULTON AND MARSHALL COUNTIES SO PUT THEM IN THE FWA TAF FOR A FEW HOURS. ONCE THEY END LATER THIS EVENING CEILINGS SHOULD GET INTO THE LOWER END OF THE VFR RANGE WITH WINDS OUT OF THE NORTH. BML FORECAST DISCUSSION FOR TONIGHT THROUGH SATURDAY... LATEST SFC ANALYSIS SHOWS LOW CENTERED OVER CENTRAL IL WITH WARM FRONT EXTENDING EAST ALONG SOUTHERN EDGE OF OUR CWA. FILTERED SUNSHINE OVER THE AREA THIS MORNING WILL ALLOW FOR SOME DESTABLIZATION IN THE SOUTHERN CWA WHERE SCT SH/TSRA STILL EXPECTED TO POP UP LATER THIS AFTERNOON/EVENING. 17Z LAPS DATA INDICATING -4 LI AND CAPES AROUND 1200 IN OUR SW CORNER AND THIS SHOULD SPREAD ACROSS THE SOUTHERN PORTION AS THE AFTERNOON PROGRESSES. APPROACH OF SFC LOW WILL PROVIDE SOME DIRECTIONAL SHEAR IN THE LOWER LEVELS BUT WINDS FAIRLY WEAK AND THEN BECOME MORE UNIFORM ABOVE 850MB SO WOULD LOOK FOR ANY SVR POTENTIAL TO BE FROM HAIL. AS CURRENT SFC LOW EXITS EAST WEAK RIDGING WILL BUILD INTO THE AREA SFC AND ALOFT AND ALLOW FOR DRY FCST ON THU. MAIN UPPER LOW WILL BE DROPPING DOWN ALONG WEST COAST WHILE SHORT WAVE EJECTING INTO THE PLAINS WILL BECOME NEGATIVELY TILTED AND CLOSE OFF OVER NORTHERN PLAINS. THIS WILL CAUSE SFC LOW DEVELOPMENT IN THE PLAINS TO REMAIN STALLED OUT TO OUR WEST HEADING INTO THE WEEKEND AWAITING MAIN UPPER LOW WHICH WILL MOVE OUT INTO THE FOUR CORNERS ON SAT. WARM FRONT AHEAD OF SFC LOW WILL MOVE UP INTO THE AREA BRINGING ANOTHER ROUND OF SH/TSRA TO THE AREA LATE THU NIGHT/FRI. STALLED SYSTEM WILL LEAVE FRONT LINGERING OVER THE REGION AND KEEP PRECIP CHANCES IN THE FCST THROUGH DAY 3. CONDITIONS WILL NEED TO BE MONITORED FOR THE POSSIBILITY OF TWO SEPARATE ROUNDS OF SVR WX WITH THIS SYSTEM. THU NIGHT WILL SEE GOOD CHANCE FOR ELEVATED CONVECTION AHEAD OF APPROACHING WARM FRONT. 60KT LLJ PROGGED TO RIDE UP INTO AXIS OF THETAE RIDGE WHILE SHORT WAVE MOVES FROM EASTERN IA INTO N IL. THIS WOULD PROVIDE GOOD FOCUS FOR FIRST ROUND OF CONVECTION FOR OUR AREA. NEXT CHANCE TO THEN COME ON SAT AFTERNOON/EVENING IN WARM SECTOR. GOOD INSTABILITY WILL BE OVER THE AREA AS MODELS FCST LI -6 AND CAPE OVER 2000. SYNOPTICALLY SEVERAL FEATURES COME TOGETHER AS SFC LOW MOVES INTO MID MS VALLEY. 70-80KT SPEED MAX AT 500MB ROUNDS THE BASE OF THE TROF AND MOVES INTO SOUTHERN PLAINS...DRY INTRUSION AT 700MB PUSHES UP INTO ILLINOIS...AND 250MB WINDS SHOWING POSSIBLE COUPLED JET STRUCTURE TO BE OVER MIDWEST REGION. OBVIOUSLY EXACT TIMING AND PLACEMENT TO BE DETERMINED...BUT CERTAINLY WORTH KEEPING AN EYE ON. FORECAST DISCUSSION FOR SATURDAY NIGHT THROUGH WEDNESDAY... MRF AND AVN WERE IN A PRETTY CLOSE AGREEMENT WITH THE MOVEMENTS OF SYSTEMS. THEY BOTH BRING A COLD FRONT THROUGH EARLY ON SUNDAY WITH THE LOW TRAVELING NORTHEASTWARD THROUGH WISCONSIN INTO CANADA. THEN ON MONDAY THAT LOW TRAVELS FROM JUST NORTH OF MICHIGAN TO QUEBEC WITH WRAP AROUND PRECIP THROUGHOUT MICHIGAN. THE MRF HERE SHOWS IT EVEN EFFECTING OUR MICHIGAN COUNTIES. THE MRF HAS OUR COUNTY WARNING AREA RIGHT ON THE BORDER BETWEEN THAT LOW AND A RIDGE OF HIGH PRESSURE. WILL LEAVE THEM DRY ON MONDAY FOR NOW...BUT WILL HAVE TO WATCH HOW THE MODELS MOVE THIS LOW. THEN A RIDGE OF HIGH PRESSURE WILL BE OVER THE AREA. .IWX... IN...NONE. MI...NONE. OH...NONE. JAL/BML
Hazardous weather outlook, May 7, 4:35 AM EST, 15 hours 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-080930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 435 AM EST WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL TRACK ALONG A STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS AND INDIANA TODAY. AN AREA OF THUNDERSTORMS WILL AFFECT AREAS EAST OF INTERSTATE 69 THROUGH MID MORNING. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. AS THE LOW APPROACHES LATER THIS MORNING INTO THIS AFTERNOON...THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED SEVERE THUNDERSTORMS MAY OCCUR SOUTH OF US 6 THROUGH LATE AFTERNOON. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WARM FRONT WILL WORK NORTH FROM THE OHIO VALLEY THURSDAY NIGHT INTO FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH THIS FRONT LATE THURSDAY NIGHT INTO FRIDAY. HEAVY RAINFALL APPEARS TO BE THE GREATEST THREAT AT THIS TIME. HOWEVER...LARGE HAIL CANNOT BE RULED OUT WITH THE STRONGER STORMS. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE SATURDAY AND CONTINUE INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX FISHER
In the hours before
Local storm report, May 7, 5:52 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0552 PM EST WED MAY 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM 3 S WINAMAC IN 1.00 IN HAIL
05/07/03 PULASKI
WAMSLEYLocal storm report, May 7, 5:53 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0553 PM EST WED MAY 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM MEDARYVILLE IN 0.75 IN HAIL
05/07/03 PULASKI
WAMSLEYLocal storm report, May 7, 6:14 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0614 PM EST WED MAY 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM EDWARDSBURG MI 0.75 IN HAIL
05/07/03 CASS
0613 PM 4 E GRANGER IN 1.75 IN HAIL
05/07/03 ELKHART
WAMSLEYLocal storm report, May 7, 6:45 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0645 PM EST WED MAY 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM 2 NW HUNTINGTON IN 0.75 IN HAIL
05/07/03 HUNTINGTON HAIL COVERING THE GROUND
0644 PM 1 N HUNTINGTON IN 0.75 IN HAIL
05/07/03 HUNTINGTON
WAMSLEYLocal storm report, May 7, 7:14 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0714 PM EST WED MAY 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM HUNTINGTON IN 0.88 IN HAIL
05/07/03 HUNTINGTON
WAMSLEYLocal storm report, May 7, 7:32 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0732 PM EST WED MAY 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM 8 NW BUCHANAN MI 0.75 IN HAIL
05/07/03 BERRIEN COVERED GROUND IN VARIOUS
PLACES
WAMSLEYNearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.